Arkansas, 2005

Tornado in Arkansas, January 12, 2005

January 12, 2005 · NWS SHV · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
13
Property damage
$3.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 12, 11:20 PM CST, 5 minutes earlier.

Area forecast discussion, Jan 12, 11:20 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1120 PM CST WED JAN 12 2005

.DISCUSSION...
SEVERE THUNDERSTORM WATCH HAS BEEN REISSUED FOR ALL NORTH LOUSIANA...
EAST TEXAS LAKES...AND PORTIONS OF SOUTHWEST ARKANSAS...SOUTH OF
INTERSTATE 30...THROUGH 4 AM. LINE OF INTENSE THUNDERSTORMS HAS
REINTENSIFIED. IN ADDITION...SCATTERED THUNDERSTORM ACTIVITY ALSO
MARKEDLY INCREASED AHEAD OF THIS LINE. SOME STORMS SHOWING SIGNS OF
ROTATION. REPORTS OF WIND DAMAGE ISOLATED...BUT INCREASING.

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  56  32  53 /  90   10   0   0
MLU  56  57  34  53 /  80   50   0   0
DEQ  46  48  25  50 /  100  10   0   0
TXK  49  51  31  52 /  100  10   0   0
ELD  50  55  32  52 /  90   20   0   0
TYR  47  56  30  54 /  90   10   0   0
GGG  49  56  30  54 /  90   10   0   0
LFK  50  57  33  56 /  80   20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

VII
Hazardous weather outlook, Jan 12, 12:00 PM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST WED JAN 12 2005

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-131200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON...AND MAINLY OVER
SOUTHWEST ARKANSAS...NORTHEAST TEXAS...AND EXTREME SOUTHEAST
OKLAHOMA. THE STORMS WILL CONTINUE TO INCREASE AND SPREAD EAST OVER
THE FOUR STATE REGION AS A SQUALL LINE. STRONG AND DAMAGING WINDS
WILL BE THE MAIN PROBLEM...BUT LARGE HAIL...AND ISOLATED TORNADOES
WILL BE POSSIBLE. HEAVY RAINFALL WILL OCCUR AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORMS WILL BE ENDING EARLY THURSDAY...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED DURING THE LATE AFTERNOON AND INTO TONIGHT.

14

In the hours before

Special weather statement, Jan 12, 7:00 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
700 PM CST WED JAN 12 2005

ARZ050-051-059>061-070-071-LAZ001-002-010-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-165-130500-
ANGELINA-BOSSIER-BOWIE-CADDO-CAMP-CASS-CHEROKEE-DE SOTO-FRANKLIN-
GREGG-HARRISON-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NEVADA-PANOLA-RED RIVER TX-RUSK-
SEVIER-SHELBY-SMITH-TITUS-UPSHUR-WOOD-
700 PM CST WED JAN 12 2005

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM FOR
EXTREME SOUTHEAST OKLAHOMA...EXTREME NORTHWEST LOUISIANA...AND MUCH
OF SOUTHWEST ARKANSAS AND NORTHEAST TEXAS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM...FOR AREAS
GENERALLY WEST OF A LINE...FROM LUFKIN TEXAS THROUGH MANSFIELD
LOUISIANA...TO PRESCOTT ARKANSAS.
Local storm report, Jan 12, 10:32 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1032 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             DIXIE INN               32.59N 93.33W
01/12/2005  0.75 INCH        WEBSTER            LA   CO-OP OBSERVER

&&

22
Local storm report, Jan 12, 10:43 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1043 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             6 NE MINDEN             32.68N 93.21W
01/12/2005  0.88 INCH        WEBSTER            LA   LAW ENFORCEMENT

&&

22

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Union

When
January 12, 11:25 PM CST to 11:55 PM CST
Where
Union County, Junction City
Rating
F3
Path length
24 mi
Path width
900 yd
Deaths
2 direct, 0 indirect
Injuries
13 direct, 0 indirect
Property damage
$3.0 million
Reported by
NWS STORM SURVEY
Coordinates
33.017, -92.733

The tornado that moved through Claiborne Parish Louisiana moved northeast into Union County Arkansas. The tornado first struck the community of Junction City, Arkansas just north of the Arkansas, Louisiana state line. From the area surveyed, the tornado was on the ground continuously from touchdown to end. For the early part of the track, the damage was confined to minor damage to homes with numerous trees downed from Junction City to near Tatum Rd approximately 8 miles south of El Dorado. In Junction City, two people were injured when a tree fell on their home as they were in bed. As the tornado approached Tatum Rd, it appears to have intensified significantly while growing wider in its destruction. It was through the area from Tatum Rd, across Hwy 7 and into the vicinity of Rushwood Rd that the storm did its greatest damage. Numerous homes, both mobile and well constructed frame homes were either destroyed or heavily damaged. A number of vehicles were rolled and tossed through the air, landing several yards from their initial location. It was in the area of Tatum Rd through Rushwood Rd that two fatalities occurred, both of them elderly residents. The majority of the injuries also occurred in this area. After leaving the Rushwood Rd area, the storm began to weaken and decreasing in path width. Except for minor structural damage to buildings in Lawson, trees downed or broken was the main damage for the latter part of the track.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Union2005-01-1283MaleMobile/Trailer HomeDirect
Tornado, Union2005-01-1283FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2005Every state in 2005This day in weather historyThe tornado archive for Arkansas, 2005Warnings in Arkansas, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482100.